Michigan, 2011

High Wind in Michigan, August 24, 2011

August 24, 2011 · NWS MQT · 1 event in 1 county or zone

Strong west to northwest winds in the wake of a cold front gusted near 60 mph over portions of the Keweenaw Peninsula on the afternoon of the 24th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong west to northwest winds in the wake of a cold front gusted near 60 mph over portions of the Keweenaw Peninsula on the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 24, 12:54 PM EST, 6 minutes earlier.

Area forecast discussion, Aug 24, 12:54 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
154 PM EDT WED AUG 24 2011

UPDATED AVIATION DISCUSSION FOR 18Z TAFS

.DISCUSSION...

COLD FRONT ASSOCIATED WITH CLEARLY AMPLIFYING SHORTWAVE PER WV
IMAGERY IS CURRENTLY PUSHING THROUGH THE ARROWHEAD OF MN. WHILE THE
BEST DYNAMICS WILL REMAIN NORTH OF LAKE SUPERIOR AND AIRMASS IS
DRYING ACROSS THE AREA STILL CANNOT COMPLETELY RULE OUT A SHRA/TSRA
AHEAD OF THE FRONT GIVEN THE SHARPNESS OF THE FRONT. BETTER CHANCES
WILL BE OVER THE FAR EAST LATER THIS MORNING WHERE SOME DAYTIME
HEATING COULD OCCUR PRIOR TO ITS PASSAGE.

OTHERWISE...WINDS WILL BE ON THE INCREASE TODAY WITH TIGHTENING
GRADIENT AND DEEPENING LOW NORTH OF LAKE SUPERIOR. FIRST SURGE OF
STRONGER WINDS WILL OCCUR JUST BEHIND THE FRONTAL PASSAGE WITH
PRESSURE RISES MAXIMIZED OVER LAKE SUPERIOR AND THE KEWEENAW
PENINSULA. WITH A FAVORABLE WESTERLY WIND DIRECTION HIGHER TERRAIN
AREAS OF THE KEWEENAW PENINSULA COULD SEE WINDS GUST TO 40 KTS. THUS
WILL HOIST A WIND ADVISORY FOR HOUGHTON AND KEWEENAW COUNTIES
THROUGH THE AFTERNOON. EXPECT BREEZY CONDITIONS ELSEWHERE TODAY.

WITH SYSTEM A LITTLE DEEPER EXPECT IT TO BE STRONG ENOUGH TO WRAP
MOISTURE BACK INTO THE REGION IN THE WRAPAROUND AREA ON THE BACK
SIDE OF THE LOW THIS AFTERNOON AND EVENING. THIS SHOULD ACT TO LIMIT
HOW FAR RHS CAN FALL OFF THIS AFTERNOON WITH THE LOWEST RHS
BETWEEN 25 AND 30 PERCENT CONFINED TO NEAR THE WI BORDER. MOISTURE
RETURN SHOULD BE DEEP ENOUGH THIS AFTERNOON TO EVEN PRODUCE SOME
LIGHT SHOWERS AND SPRINKLES. SINCE FULL SUN IS NOT EXPECTED AND LOW
LEVEL AIRMASS WILL NOT BE AS DRY AS IT WAS LOOKING A FEW DAYS AGO
WILL JUST MAINTAIN THE ONGOING WILDFIRE POTENTIAL STATEMENT.

LOW CONTINUES TO MOVE EAST TONIGHT AS HIGH PRESSURE BUILDS INTO THE
AREA. SKIES WILL CLEAR FROM WEST TO EAST DURING THE NIGHT AND WINDS
WILL BEGIN TO DIMINISH ESPECIALLY OVER THE INTERIOR WEST. RIDGE AXIS
WILL BE RIGHT OVER THE AREA ON THURSDAY WITH A TRANQUIL DAY
EXPECTED. NEXT SHORTWAVE AND FRONT WILL CROSS THE AREA ON FRIDAY.
OVERALL MOISTURE RETURN WILL BE LIMITED AND ONLY EXPECT SCATTERED
SHRAS/TSRAS AHEAD OF IT AT BEST.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

A COLD FRONT HAS PASSED BOTH TAF SITES...LEADING TO GUSTY WNW WINDS
OF 25-35KTS. EXPECT THE STRONGEST WINDS TO CONTINUE AT KCMX /UP TO
40KTS/...AS IT IS CLOSER TO THE SFC LOW AND TIGHTER PRESSURE
GRADIENT OVER ONTARIO. CLOUDS WRAPPING AROUND THE LOW ARE HEADING
INTO CMX AT TAF TIME AND SHOULD LEAD TO VFR CONDITIONS AND SCATTERED
SHOWERS THROUGH THE AFTERNOON. THESE CLOUDS WILL CONTINUE TO SLIDE
OVER BOTH SITES THROUGH THE EVENING WHILE LOWERING...WHICH SHOULD
LEAD TO MVFR CIGS AT CMX AND BRIEF MVFR CIGS AT SAW. HIGH PRESSURE
WILL MOVE OVER UPPER MI LATE TONIGHT AND THURS...LEADING TO
DECREASING WINDS AND VFR CONDITIONS.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

DEEP LOW PRES MOVING SLOWLY ACROSS NORTHERN ONTARIO WILL BRING
POTENTIAL FOR GALES OVER PORTIONS OF LK SUPERIOR THROUGH TONIGHT.
SOUTH WINDS SHIFT WEST THIS MORNING AND PRESSURE RISE TRACKING
ACROSS SOUTHERN SECTIONS OF LS MAY BE ENOUGH TO LEAD TO BRIEF GALE
GUSTS. MAY SEE WINDS RELAX SOME INTO THE AFTN...THEN EXPECT SECOND
BURST OF WINDS TONIGHT AS COOLER AIR/STRONG WINDS ALOFT MOVE THROUGH.
KEPT GALE WATCH UP FOR TONIGHT FOR GALE POTENTIAL. WINDS WILL
SUBSIDE FROM W TO E LATE WED NIGHT INTO THU WITH SPEEDS UNDER 20KT
BY THU EVENING AS HIGH PRES ARRIVES OVER THE AREA. SW TO S WINDS
WILL THEN BE ON THE INCREASE AGAIN THU NIGHT/FRI...REACHING
15-25KT...AS THE NEXT LOW PRES SYSTEM MOVES E INTO FAR NRN ONTARIO.
WINDS WILL THEN SLOWLY DIMINISH FROM W TO E SAT. WINDS SHOULD BE
LIGHT SUN...UNDER 15KT...AS HIGH PRES SETTLES OVER THE UPPER GREAT
LAKES.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MIZ001-003.

LAKE SUPERIOR...
  GALE WATCH FROM 10 PM EDT THIS EVENING THROUGH THURSDAY MORNING
     FOR LSZ267.

  GALE WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY MORNING
     FOR LSZ249>251-264-266.

  GALE WARNING FROM 5 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING
     FOR LSZ264-266.

LAKE MICHIGAN...
  GALE WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY MORNING
     FOR LMZ250.

&&

DISCUSSION...MZ
AVIATION...SRF
MARINE...JLA
Hazardous weather outlook, Aug 24, 4:38 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
538 AM EDT WED AUG 24 2011

MIZ001>007-009>014-084-085-251200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
538 AM EDT WED AUG 24 2011 /438 AM CDT WED AUG 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY CONDITIONS WILL EXIST ACROSS THE AREA TODAY. WINDS
MAY GUST UP TO 45 MPH...ESPECIALLY ACROSS THE KEWEENAW PENINSULA.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ALGER COUNTY
BEACHES THIS EVENING.

EXPECT AN ELEVATED RISK OF WILDFIRES THIS AFTERNOON...PARTICULARLY
OVER THE WESTERN HALF OF UPPER MICHIGAN AND LOCATIONS ALONG LAKE
SUPERIOR THAT HAVE RECEIVED VERY LITTLE RAIN OVER THE PAST COUPLE OF
WEEKS. SEE THE LATEST WILDFIRE POTENTIAL STATEMENT FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AND THEN AGAIN MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-251200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
538 AM EDT WED AUG 24 2011 /438 AM CDT WED AUG 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL AND EASTERN LAKE SUPERIOR
THIS MORNING.

GALE FORCE WINDS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER
PORTIONS OF LAKE SUPERIOR. A GALE WATCH IS IN EFFECT. SEE THE LATEST
MARINE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND OVER WESTERN LAKE SUPERIOR
ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-251200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
538 AM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE POSSIBLE LATE THIS EVENING OVER PORTIONS OF
NORTHERN LAKE MICHIGAN. A GALE WATCH IS IN EFFECT. SEE THE LATEST
MARINE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Houghton

When
August 24, 1:00 PM EST to 1:05 PM EST
Where
Northern Houghton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Peak wind gust measured at the Michigan Tech University Keweenaw Research Center.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342556.